Hair loss is a possible side effect of levothyroxine; however, it is not known how many people experience this side effect. If you are taking levothyroxine and hair loss occurs, be sure to discuss your treatment options with your healthcare provider.
Usually, hair loss is a temporary side effect that improves within the first few months of taking levothyroxine. However, it can also be a sign that you are getting too much levothyroxine. Taking too much levothyroxine causes hyperthyroidism symptoms, including hair loss.
Confusingly, hair loss can also be a sign of hypothyroidism (which may mean that your levothyroxine dosage is too low). Keep in mind that it is also possible that your hair loss is completely unrelated to levothyroxine.
Treatment Recommendations for Hair Loss With Levothyroxine
If you experience hair loss with levothyroxine, check with your healthcare provider. Depending on the severity of the hair loss, there are things that he or she may be able to do. If your symptoms continue to be bothersome, or if your healthcare provider believes the medicine is causing your hair loss, he or she may recommend trying another medicine to treat your condition. Your healthcare provider may also monitor you more closely to make sure you are not getting too much or too little levothyroxine.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click